Our 10 year old akita has been taking 4 tablets of predno leucotrophin for her arthritis for 4 days now ( it isn't having
much effect) and has developed very rapid breathing. Is this a side effect of the drug and what should we do?
Hello. Yes, the rapid breathing is probably the result of poor adaption to the drug. I would suggest stopping this immediately - and seeking the advice of your prescribing vet. The drug contains cortisone and other anti-inflammatory chemicals. Long term cortisone in older dogs can cause liver and adrenal gland problems. It is more often used as a single dose, to treat severe inflammation, but prolonged use is not advised. The breathing difficulties could also be the symptom of discomfort and/or pain, so getting your dog to a vet should be considered urgent.
Ask your vet about Rimadyl (carprofen) which may be a better alternative. Rimadyl provides good pain relief and seems to slow the
arthritic process. There are no detrimental effects on cartilage.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.